10 doctors weighed in:

What sort of withdrawal symptoms can I expect if I suddenly stop taking sertraline?

10 doctors weighed in
Dr. Susan Uhrich
Psychiatry
7 doctors agree

In brief: If stopped suddenly,

The ssri's can cause a discontinuation syndrome that can make you feel like you have the flu for a week or so.
It can also give you what my patients call brain zaps and the feeling that when you turn your head, it takes a second for your eyes to catch up. Why not taper it with your doctor's help?

In brief: If stopped suddenly,

The ssri's can cause a discontinuation syndrome that can make you feel like you have the flu for a week or so.
It can also give you what my patients call brain zaps and the feeling that when you turn your head, it takes a second for your eyes to catch up. Why not taper it with your doctor's help?
Dr. Susan Uhrich
Dr. Susan Uhrich
Thank
Dr. Alfredo Soto
Psychiatry
2 doctors agree

In brief: Depends

Usually withdrawal symptoms occur from antidepressants that are short-acting, like paroxetine or venlafaxine.
These include headaches, a feeling of tingling on your head, a general feeling of being sick and stomach problems, like diarrhea or nausea. It is very unusual to get withdrawals from sertraline, although it depends on how long you have been on the medication and the dose you are on.

In brief: Depends

Usually withdrawal symptoms occur from antidepressants that are short-acting, like paroxetine or venlafaxine.
These include headaches, a feeling of tingling on your head, a general feeling of being sick and stomach problems, like diarrhea or nausea. It is very unusual to get withdrawals from sertraline, although it depends on how long you have been on the medication and the dose you are on.
Dr. Alfredo Soto
Dr. Alfredo Soto
Thank
Dr. Heidi Fowler
Psychiatry

In brief: May or maynot have

SSRI discontinuation syndrome.
SSRI discontinuation syndrome symptoms may include: flu-like sx’s, insomnia, nightmares, vivid dreams, anxiety, tearfulness, low mood, irritability, nausea, vomiting, cramps, loose stools, loss of appetite, dizziness, flushing, sweating, headache, lethargy, imbalance, vertigo, sensation of electric shocks & other sensory disturbances, & hyperarousal. Usually sx's

In brief: May or maynot have

SSRI discontinuation syndrome.
SSRI discontinuation syndrome symptoms may include: flu-like sx’s, insomnia, nightmares, vivid dreams, anxiety, tearfulness, low mood, irritability, nausea, vomiting, cramps, loose stools, loss of appetite, dizziness, flushing, sweating, headache, lethargy, imbalance, vertigo, sensation of electric shocks & other sensory disturbances, & hyperarousal. Usually sx's
Dr. Heidi Fowler
Dr. Heidi Fowler
Thank
1 comment
Dr. Heidi Fowler
end within 1 to 2 weeks.
Get help from a real doctor now
Dr. Bennett Machanic
Board Certified, Neurology
48 years in practice
55M people helped
Continue
108,000 doctors available
Read more answers from doctors